Alert archive / North Carolina / High Wind Warnings in 2013
High Wind Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Jan 24, 2013, 5:36 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 24, 2013, 5:36 AM EST (10:36 UTC)
- Expired
- Jan 24, 2013, 11:23 AM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 6:15 AM EST | NON-TSTM WND GST 66 | Boone, NC | HIGHEST WIND GUST MEASURED FROM KTNB |
| Jan 24, 6:15 AM EST | NON-TSTM WND DMG | 1 Nnw Bamboo, NC | ROOF BLOWN OFF SHED AND MULTIPLE TREES AND POWER LINES DOWN ALONG BROWNS CHAPEL ROAD |
| Jan 24, 7:15 AM EST | NON-TSTM WND DMG | Fleetwood, NC | MULTIPLE TREES AND POWER LINES DOWN AROUND FLEETWOOD |
| Jan 24, 7:30 AM EST | NON-TSTM WND DMG | Mouth Of Wilson, VA | TREE DOWN ACROSS HWY 19 |
| Jan 24, 8:35 AM EST | NON-TSTM WND GST 66 | 2 Nnw Wagoner, NC | HIGHEST WIND GUST MEASURED FROM KGEV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WWUS71 KRNK 241036 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 536 AM EST THU JAN 24 2013 ...VERY STRONG NORTHWEST WINDS THIS MORNING... .LOW PRESSURE WILL PUSH A COLD FRONT THROUGH THE REGION THIS MORNING. THIS WILL RESULT IN GUSTY NORTHWEST WINDS AND WILL BRING COLDER AIR BACK INTO THE AREA. NCZ001-018-VAZ015-241700- /O.UPG.KRNK.WI.Y.0001.000000T0000Z-130124T1700Z/ /O.NEW.KRNK.HW.W.0001.130124T1036Z-130124T1700Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 536 AM EST THU JAN 24 2013 ...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 60 MPH. * LOCATIONS...HIGH COUNTRY OF NORTHWEST NORTH CAROLINA AS WELL AS GRAYSON COUNTY VIRGINIA. THE STRONGEST WINDS WILL BE AT THE HIGHEST ELEVATIONS. * HAZARDS...DOWNED TREES AND POWER LINES. * TIMING...UNTIL NOON. * IMPACTS...EXERCISE CAUTION OPERATING HIGH PROFILE VEHICLES. BE ALERT FOR DOWNED TREES AND POWER LINES THAT HAVE FALLEN ACROSS ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. && $$ NCZ002-003-019-VAZ016-017-032-241700- /O.NEW.KRNK.WI.Y.0002.130124T1036Z-130124T1700Z/ ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...GALAX... FLOYD...STUART 536 AM EST THU JAN 24 2013 ...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. * LOCATIONS...ALONG THE BLUE RIDGE SOUTH OF ROANOKE AND INTO NORTHWEST NORTH CAROLINA. * HAZARDS...DOWNED TREES LIMBS AND POSSIBLE POWER OUTAGES. * WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. THE STRONGEST WINDS WILL BE AT THE HIGHER ELEVATIONS. * TIMING...UNTIL NOON. * IMPACTS...EXERCISE CAUTION OPERATING HIGH PROFILE VEHICLES. BE ALERT FOR DEBRIS IN THE ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
573 WWUS71 KRNK 241623 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1123 AM EST THU JAN 24 2013 NCZ001-018-VAZ015-241730- /O.CAN.KRNK.HW.W.0001.000000T0000Z-130124T1700Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 1123 AM EST THU JAN 24 2013 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE SUBSIDED ACROSS THE MOUNTAINS. GUSTS THROUGH THE AFTERNOON WILL STILL APPROACH 40 MPH OVER THE HIGHER TERRAIN...BUT THE STRONGER WINDS OVER 50 MPH HAVE ENDED. $$ NCZ002-003-019-VAZ016-017-032-241730- /O.CAN.KRNK.WI.Y.0002.000000T0000Z-130124T1700Z/ ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...GALAX... FLOYD...STUART 1123 AM EST THU JAN 24 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WINDS WILL CONTINUE TO WEAKEN THROUGH THE AFTERNOON. OCCASIONAL GUSTS TO 35 MPH WILL STILL OCCUR...BUT THE STRONGER GUSTS OVER 45 MPH HAVE ENDED. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Jan 24, 5:09 AM EST, 27 minutes earlier.
Area forecast discussion, Jan 24, 5:09 AM EST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 509 AM EST THU JAN 24 2013 .SYNOPSIS... LOW PRESSURE WILL CROSS VIRGINIA THIS MORNING BRINGING A COLD FRONT THROUGH THE REGION. HIGH PRESSURE WILL ARRIVE THURSDAY. LOW PRESSURE APPROACHES FROM THE SOUTHWEST SPREADING MOSTLY SNOW ACROSS THE REGION FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 450 AM EST THURSDAY... WATER VAPOR LOOP SHOWED SHORT WAVE OVER PENNSYLVANIA WITH TROF AXIS EXTENDING INTO THE CENTRAL APPALACHIANS. AREA RADARS SHOWED THE AREAL EXTENT OF THE PRECIPITATION IN THE WESTERN UPSLOPE AREAS EXPANDING SOUTH TOWARD ROUTE 460. EXPECT ONLY LIGHT SNOW TO FLURRIES WITH LITTLE IF ANY ACCUMULATION EAST OF A BLUEFIELD TO LEWISBURG LINE. MODELS SHOWED THE COVERAGE OF ANY SNOW SHRINKING AFTER 8AM WITH ONLY WESTERN PARTS OF GREENBRIER AND SUMMERS COUNTY STILL GETTING PRECIPITATION BY NOON. STRONG UPSLOPE WINDS WILL HOLD CLOUDS IN THE WEST FOR MUCH OF THE DAY BUT WINDS WILL HELP CLEAR OUT THE REST OF THE FORECAST AREA. DIDNT BRING CLOUDS BACK IN AHEAD OF THE NEXT SYSTEM UNTIL AFTER MIDNIGHT TONIGHT. TNB AND GEV HAVE BEEN OCCASIONALLY REACHING 50 KNOT GUSTS OVERNIGHT. WINDS SPEEDS SHOULD BE PEAKING FROM CURRENT TIME THROUGH 8AM. NO CHANGES PLANNED FOR WIND ADVISORY AT THIS TIME BUT WILL CONTINUE TO MONITOR. SURFACE LOW PRESSURE SYSTEM ASSOCIATED WITH PENNSYLVANIA SHORT WAVE TROF WILL CROSS VIRGINIA THIS MORNING AND PULL A COLD FRONT THROUGH THE REGION. TEMPERATURES THAT ROSE SLIGHTLY IN SOME AREAS OVERNIGHT WILL DROP BACK DOWN WITH THIS RE-ENFORCING PUSH OF COLD AIR. EXPECT A NON-TYPICAL HOURLY TEMPERATURE TREND TODAY DUE TO THE TEMPERATURES FALLING IMMEDIATELY BEHIND THE FRONT THEN STAYING STEADY THE REST OF THE DAY. WIND WILL ALSO PICK UP BRIEFLY BEHIND THE FRONT THIS MORNING BUT AS HIGH PRESSURE BUILDS IN THIS AFTERNOON AND THE RIDGE AXIS ALIGNS OVER THE MID ATLANTIC TONIGHT WINDS WILL DIMINISH. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... AS OF 345 AM EST THURSDAY... A COMPLEX FORECAST IS SLATED FOR FRIDAY INTO FRIDAY NIGHT. A QUICK MOVING SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL APPROACH AND THEN CROSS THE REGION FRIDAY INTO FRIDAY NIGHT. MODEL GUIDANCE IN ASSOCIATION WITH THE SYSTEM/S PRECIPITATION HAS TRENDED SLOWER WITH ARRIVAL INTO AND THROUGH THE REGION. AS SUCH...THIS MORNING/S FORECAST WILL REFLECT ONE THAT HAS THE ONSET OF PRECIPITATION AROUND 3 TO 4 HOURS LATER THAN OUR FORECAST FROM YESTERDAY. FRIDAY MORNING...TEMPERATURES ACROSS THE REGION WILL START THE DAY IN THE UPPER TEENS TO THE LOWER 20S. BY THE AFTERNOON...HIGH TEMPERATURES WILL RANGE FROM THE MID TO UPPER 20S IN THE MOUNTAINS...WITH UPPER 20S TO SUB FREEZING LOWER 30S ELSEWHERE. THE MILD END OF THIS RANGE WILL BE ACROSS SOUTHSIDE VIRGINIA AND NEIGHBORING SECTIONS OF NORTH CENTRAL NORTH CAROLINA. A FEATURE THAT HAS SHOWN VARIABILITY OVER THE PAST SEVERAL MODEL RUNS IS THE MAGNITUDE AND ORIENTATION OF A WARM NOSE ALOFT ABOVE THE SUB- FREEZING SURFACE TEMPERATURES. LATEST INDICATIONS PLACE ANY ABOVE FREEZING AIR IN THE LOWER THERMAL PROFILE OF THE ATMOSPHERE NEAR AND SOUTH OF THE NC/VA BORDER...AND MAGNITUDE OF THE WARM NOSE NO GREATER THAN +1 C BY MIDDAY FRIDAY. THIS SCENARIO OFFERS A SLEET OR SNOW/SLEET MIXTURE BY MIDDAY NEAR THE NC/VA BORDER...WITH ALL SNOW NORTH OF THIS AREA. THE THERMAL PROFILE CHANGES QUICKLY BY SUNSET FRIDAY. MUCH DRIER AIR IS PROGGED TO MAKE ITS WAY INTO THE AREA IN THE LOW LEVELS...AND LEAVE A FAIRLY SHALLOW MOIST LAYER NEAR THE SURFACE. MODEL GUIDANCE PLACES THE TOP OF THE MOISTURE LAYER IN A ZONE NO COLDER THAN ABOUT -5 TO -8 C. THIS RANGE IS NOT OPTIMAL FOR CRYSTAL GROWTH...AND A QUICK TRANSITION TO FREEZING RAIN OR FREEZING DRIZZLE WOULD OCCUR WHERE THIS PROFILE EXISTS. OUR FORECAST WILL TARGET AN AREA ROUGHLY FROM FLOYD VA TO BOONE NC TO MT AIRY NC FOR THIS CHANGE AROUND SUNSET. ELSEWHERE...THE SNOW VERSUS SLEET SCENARIO AS DESCRIBE ABOVE SHOULD CONTINUE FOR A FEW MORE HOURS AFTER SUNSET. REGIONS EAST OF THE CREST OF THE BLUE RIDGE SHOULD EXPECT TO PRECIPITATION END BY THE LATE EVENING AS A STRONG NORTHWEST FLOW DEVELOPS AND PROVIDES SUBSIDENCE OF DRIER AIR ALOFT. WE EXPECT SOUTHEAST WEST VIRGINIA AND NEIGHBORING SECTIONS OF SOUTHWEST VIRGINIA TO MAINTAIN LIGHT SNOW THROUGH THE NIGHT. WHILE THIS AREA TOO WILL EXPERIENCE THE SHALLOW MOISTURE NEAR THE SURFACE. THE TOP OF THE MOIST LAYER IN THIS REGION WILL GRADUALLY TREND COLDER THANKS TO COLD AIR ADVECTION ON NORTHWEST FLOW. THIS WILL KEEP THE TOP OF THE MOIST LAYER COLDER THAN -10C. WHILE THESE ARE STILL SUBJECT TO CHANGE GIVEN STRONG FLUCTUATIONS IN MODEL GUIDANCE...SNOW AMOUNTS OF 1 TO 2 INCHES ARE CURRENTLY FORECAST EAST OF THE CREST OF THE BLUE RIDGE AND ACROSS THE NORTHERN MOUNTAINS OF NORTH CAROLINA DURING THIS PERIOD. ACROSS SOUTHWEST VIRGINIA AMOUNTS OF 2 TO 3 INCHES ARE FORECAST. SOUTHEAST WEST VIRGINIA IS EXPECTED TO EXPERIENCE THE MOST SNOW WITH AMOUNTS CURRENTLY FORECAST IN THE 3 TO 4 INCH RANGE FOR MOST OF THIS REGION. WESTERN GREENBRIER AND NORTHERN SUMMERS COUNTY MAY BE CLOSER TO 5 INCHES. A FEW TENTHS OF AN INCH OF SLEET IS POSSIBLE ACROSS OUR NORTH CAROLINA COUNTIES AND NEIGHBORING COUNTIES OF VIRGINIA. ICE ACCRETION AROUND FIVE HUNDREDTHS OF AN INCH IS POSSIBLE LATE IN THE DAY FRIDAY AND EARLY SATURDAY EVENING ALONG THE CREST OF THE BLUE RIDGE FROM GRAYSON COUNTY VIRGINIA SOUTH INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. BY SATURDAY MORNING...850 MB NORTHWEST WINDS ARE PROGGED TO BE IN THE 50 TO 55 KT RANGE ACROSS THE MOUNTAINS ALONG WITH STRONG COLD AIR ADVECTION. WE WILL NEED TO MONITOR THE EVOLUTION OF THE MODELS CONCERNING THIS FEATURE...BUT CURRENTLY...AT LEAST WIND ADVISORY STRENGTH WINDS/GUSTS ARE POSSIBLE LATE FRIDAY NIGHT INTO SATURDAY MORNING. THE PRECIPITATION IS EXPECTED TO END AS FLURRIES SATURDAY EVENING ACROSS WESTERN GREENBRIER COUNTY AS LOW LEVEL WINDS VEER NORTH WITH THE APPROACH OF HIGH PRESSURE. THIS HIGH WILL BUILD JUST TO EAST OF OUR REGION ON SUNDAY AND PROVIDE FOR PLENTY OF SUN AND A PRECIPITATION FREE DAY. BY SUNDAY NIGHT...THE HIGH SHIFTS TO THE COAST AND A DISTURBANCE WILL TRACK INTO THE OHIO RIVER/GREAT LAKES REGION. THE NORTHERN SECTION OF THE REGION MAY RECEIVE A GLANCING BLOW OF THE SOUTHERN EXTENT OF THE PRECIPITATION SHIELD ASSOCIATED WITH THE SYSTEM. GFS AND ECMWF OFFER 850 MB SOLUTIONS AROUND +3 TO +5 C WHILE SURFACE TEMPERATURES ARE IN THE 20S. THE POTENTIAL WILL EXIST FOR A SLIGHT CHANCE OF SOME LIGHT FREEZING RAIN ALONG AND NORTH OF THE I-64 CORRIDOR. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... AS OF 205 PM EST WEDNESDAY... A STRONG RIDGE WILL GET CUT IN HALF ON MONDAY WITH THE PARENT CENTER ACROSS THE SOUTHEAST USA. THIS RIDGE WILL EVENTUALLY DRIFT OFF THE COAST...ALLOWING THE RETURN OF SOUTHERLY FLOW AND MODERATING TEMPERATURES TO COME BACK INTO THE REGION. THE UPPER LEVELS WILL ALSO SHOWCASE A VERY LARGE RIDGE. SIMILAR TO A SUMMER PATTERN...DISTURBANCE IN THE MID WEST WILL STAY NORTH OF THE AREA TRACKING OVER THE OHIO VALLEY AND NORTHERN MID ATLANTIC. A FEW OF THESE DISTURBANCE MAY BRING AN ISOLATED SHOWER ACROSS THE MOUNTAINS IN THE AFTERNOON WITH THE BEST CHANCES (30-40 PERCENT) ACROSS THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS MONDAY AND TUESDAY. TUESDAY NIGHT INTO WEDNESDAY...THIS UPPER LEVEL RIDGE WILL MOVE EAST ALLOWING A COLD FRONT TO ENTER THE AREA. THIS FRONT WILL BE SLOW TO ENTER AND THEREFORE SLOW TO EXIT. RAIN CHANCES ARE GOOD WEDNESDAY AND WEDNESDAY NIGHT. WITH INCREASING HEIGHTS ALOFT AND DISTURBANCES STAYING TO THE NORTH...TEMPERATURES WILL WARM BACK TO NORMAL ON MONDAY. TEMPERATURES TUESDAY AND WEDNESDAY COULD RUN 10F-15F ABOVE NORMAL WITH READINGS IN THE 50S...60S TOWARDS SOUTHSIDE. BOTH THE GLAMM AND MJO PHASES ARE SUPPORTING THIS WARM-UP. ONCE THE FRONT MOVES EAST OF THE AREA...TEMPERATURES WILL COOL BACK TOWARD NORMAL. && .AVIATION /10Z THURSDAY THROUGH MONDAY/... AS OF 1100 PM EST WEDNESDAY... SWATH OF MAINLY VFR CIGS ACROSS THE NORTHERN HALF OF THE REGION WILL CONTINUE TO GRADUALLY LOWER OVERNIGHT WITH A STRIPE OF MVFR CIGS LIKELY FROM KLWB AND KBLF EAST TO KLYH BY DAYBREAK. WILL ALSO SEE PERIODIC -SHSN DEVELOP AROUND KLWB DURING THE EARLY MORNING HOURS OVER THE SE WVA SITES AS UPSLOPE ENHANCES WITH SOME -SN POSSIBLE OUT TO AROUND KLYH AS THE AREA OF LOW PRESSURE SHIFTS EAST. HOWEVER A SHARP GRADIENT BETWEEN JUST VFR CIGS AND SNOW WILL LIKELY PERSIST ACROSS THE NORTH SO CONFIDENCE RATHER LOW ON JUST HOW FAR SOUTH AND EAST ANYTHING OTHER THAN FLURRIES WILL MAKE IT. BEHIND THIS SYSTEM...COLDER AIR/STRONG NW WINDS WILL FOLLOW OVERNIGHT. CIGS MAY FALL TO MVFR UNDER ANY SNOW BANDS AT KLWB/KBLF EARLY THURSDAY. POSSIBLY ONE OF THESE BANDS REACHES KBCB/KROA LATE TONIGHT BEFORE DAYBREAK...SO INCLUDED SOME SNOW SHOWERS AT BOTH LOCATIONS LATE TONIGHT. AS -SHSN ENDS AT KLWB/KBLF BY MIDDAY THURSDAY...WINDS WILL BE GUSTING 25-35 KTS ACROSS THE MOUNTAINS INTO THURSDAY AFTERNOON...WITH GUSTS TO 25 KTS POSSIBLE OUT EAST. A DISTURBANCE TAKING A MORE SOUTHERN ROUTE WILL APPROACH ON FRIDAY. RECENT MODEL RUNS HAVE INCREASED THE AMOUNT OF PRECIP WITH THIS SYSTEM...AND MOST OF IT WILL BE SNOW...EXCEPT AT DAN WHICH MAY MIX WITH SLEET. LIGHT TO MODERATE ACCUMULATIONS ARE LIKELY IN MOST LOCATIONS WITH HEAVIEST MOUNTAINS AND WESTERN SLOPE LOCATIONS SUCH AS KLWB/KBLF AND LESS AROUND KLYH. UPSLOPE SNOWS WILL CONTINUE INTO FRIDAY NIGHT AT LWB/BLF...SOME PERIODS OF IFR ARE POSSIBLE WITH THE SNOWS FRIDAY AFTERNOON THEN MVFR VIS/CIGS BLF/LWB FRIDAY NIGHT. CONFIDENCE IS ABOUT AVERAGE WITH THIS EVENT. AS THIS SYSTEM MOVES OFFSHORE BY SATURDAY MORNING...SURFACE WIND GUSTS OF 30 KTS ARE LIKELY. CONDITIONS WILL BE VFR AT ROA/DAN/LYH SATURDAY. HIGH PRESSURE AND VFR IS EXPECTED AREAWIDE FOR SUNDAY WITH A WEAK DISTURBANCE AFFECTING LWB WITH POSSIBLE MVFR CIGS MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...WIND ADVISORY UNTIL NOON EST TODAY FOR VAZ015. NC...WIND ADVISORY UNTIL NOON EST TODAY FOR NCZ001-018. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...DS LONG TERM...RCS AVIATION...AMS/JH/KM
Hazardous weather outlook, Jan 23, 11:56 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1156 PM EST WED JAN 23 2013 VAZ020-WVZ043-045-250500- BATH-SUMMERS-GREENBRIER- 1156 PM EST WED JAN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. A WEAK STORM SYSTEM MOVING THROUGH THE OHIO VALLEY AND MIDDLE ATLANTIC REGION MAY DELIVER 1 TO 4 INCHES OF SNOW...MAINLY ACROSS THE HIGHER WEST FACING SLOPES THROUGH LATE TONIGHT. WIND CHILLS WILL BE NEAR ZERO AT TIMES WITH WINDS GUSTING TO 40 MPH LATE TONIGHT. THE COMBINATION OF THE SNOW AND WINDS WILL CREATE LOW VISIBILITIES AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MODERATE SNOW ACCUMULATIONS ARE LIKELY...MAINLY DURING FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ015-250500- ASHE-WATAUGA-GRAYSON- 1156 PM EST WED JAN 23 2013 ...WIND ADVISORY IN EFFECT UNTIL NOON EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. AN INCH OR LESS OF SNOW WILL ACCUMULATE TONIGHT MAINLY ON HIGHER WEST FACING SLOPES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. LIGHT SNOW ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002-250500- ALLEGHANY NC- 1156 PM EST WED JAN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. AN INCH OR LESS OF SNOW IS POSSIBLE TONIGHT WITH WINDS GUSTING TO 45 MPH AND NEAR ZERO WIND CHILLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LIGHT SNOW ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>014-016>019-022>024-033>035-045>047-059-WVZ042-044-250500- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-MONROE- 1156 PM EST WED JAN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. AN INCH OR LESS OF SNOW IS POSSIBLE WITH SCATTERED SNOW SHOWERS TONIGHT. ROADS MAY QUICKLY BECOME HAZARDOUS. GUSTY WINDS COULD CREATE LOW VISIBILITIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LIGHT SNOW ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032-043-044-058-250500- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX- 1156 PM EST WED JAN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LIGHT SNOW AND SLEET ACCUMULATIONS ARE LIKELY FRIDAY...MAINLY DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 23, 11:43 PM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1143 PM EST WED JAN 23 2013 VAZ019-020-024-WVZ045-240900- ALLEGHANY VA-BATH-ROCKBRIDGE-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...LEXINGTON...BUENA VISTA...LEWISBURG...QUINWOOD... DUO...RAINELLE 1143 PM EST WED JAN 23 2013 ...LIGHT SNOW TO PRODUCE SLICK SPOTS OVERNIGHT... LIGHT SNOW WILL CONTINUE TO SPILL EAST ACROSS THE GREENBRIER VALLEY AND INTO PARTS OF THE VIRGINIA HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OVERNIGHT. SNOWFALL AMOUNTS SHOULD REMAIN LIGHT WITH MOST ONLY SEEING A COATING TO AN INCH OF SNOW OUTSIDE OF THE HIGHER ELEVATIONS WHERE 1 TO 3 INCHES COULD OCCUR ESPECIALLY ACROSS WESTERN GREENBRIER COUNTY. HOWEVER DUE TO THE VERY COLD TEMPERATURES...ANY SNOWFALL WILL ACCUMULATE ON AREA ROADWAYS OVERNIGHT RESULTING IN SLIPPERY DRIVING CONDITIONS. MOTORISTS SHOULD BE ALERT FOR DEVELOPING SLICK SPOTS AND SNOW COVERED ROADS ESPECIALLY ACROSS THE HIGHER ELEVATIONS INTO THE EARLY MORNING HOURS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 5:36 AM EST | Wind Advisory | RNK | Alleghany, Surry, Wilkes | 6 hr |
| Jan 24, 3:52 PM EST | Winter Weather Advisory | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 41 hr |
Nearby
High Wind Warnings in North Carolina, 2013High Wind Warnings in Virginia, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.